Dale Woolery from the Governor’s Office of Drug Control explains. “It’s involving synthetic opioids which are kind of a hybrid between synthetic drugs as we’ve talked about before relating to the K-2’s and the bath salts — and the opioids we’ve talked about relating to medications or heroin, the pain killers and heroin,” Woolery says.
He says the new drug is known as U-47700 and is the synthetic copy of the powerful painkiller fentanyl.
“These are not medications, these are not heroin, but instead it’s a synthetic form of opioid — much more potent than heroin — that can be mixed with heroin. And that makes it very dangerous and potentially deadly,” according to Woolery. He says the synthetic opioids are brought in from outside the U.S.
“They’re being manufactured primarily in Asia, but I’ve also heard about Canada being the source for one,” Woolery says. “Typically they are not manufactured in the U.S., we don’t believe, but if you know chemistry and you have a recipe — and some of these are old research projects pulled off the shelf — they can be made since they are synthetic just about anywhere. But we do believe that most of them are being manufactured overseas and shipped into the U.S.”
Woolery says the drug has turned up more often in other states so far than it has in Iowa. He says there has been one case of a person in eastern Iowa overdosing last week who survived after being treated. Woolery says there have been overdoses and deaths from the drug in other states. Woolery doesn’t know if this new synthetic is driven by people looking for a stronger drug, or by dealers trying to make more money.
“I’m not sure if somebody is looking for something different or more, or if it is a case of manufacturers and dealers I guess looking to get more mileage out of their product by cutting heroin with something that might be less expensive,” Woolery says. He says the drug can cause fatal respiratory arrest, and can reportedly cause problems just by handling it.
Parents are encouraged to talk with children about the dangers of all drugs, including new or mysterious substances. “The important message I think is don’t take anything if you don’t know what it is,” Woolery says. “If it’s mysterious, has a funny name, different name, if it is not from a trusted adult, you don’t want to put it inside of you.”
If you have questions about synthetic opioids, you can contact the Iowa Poison Control Center at 800-222-1222 or go online to: www.iowapoison.org.